MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number GKFC12
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Seroma (2069)
Date of Event 08/28/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: (b)(6) 2013: (b)(6).(b)(6), md.Indications.¿the patient is a 50-year-old gentleman who underwent incisional hernia repair after developing a herniation after colon cancer surgery.He has had severe right abdominal pain since his hernia repair 2 ago.Ct scan shows numerous titanium tacks in the abdominal wall as well as in close proximity to the small intestine.Discussion of removal of intraperitoneal mesh and placement of extraperitoneal mesh with hernia repair was discussed with the patient, he agreed to proceed.¿ implant #1 procedure: exploratory laparotomy.Removal of previously placed polyester mesh and titanium tack.Bilateral posterior abdominal component separation with recurrent incisional hernia repair and placement of gore bio-a mesh.Placement of negative pressure dressing over 24 x 2 cm.[implant: gore® bio-a® tissue reinforcement; fs2030/10676607; 20cm x 30cm.] implant #1 date: (b)(6) 2013 [hospitalization dates not provided.] (b)(6) 2013: (b)(6).(b)(6), md.Operative report.Assistant #1/#2: preoperative diagnosis: abdominal pain secondary to intraabdominal mesh with resultant incisional hernia.Postoperative diagnosis: not provided.Anesthesia: general.Wound classification: not provided.Procedure: ¿the patient was brought to the operating room and placed on the operating table in supine position.He had clindamycin for infection prophylaxis.He had lower extremity sequential devices placed for dvt prophylaxis.Once general endotracheal anesthesia was induced, the patient¿s abdomen was clipped of hair and prepared using chlorhexidine solution.Sterile drapes were then placed.An incision was made through the previous midline incision.The patient had quite a thick abdominal wall.We were able to encounter the hernia sac at the patient¿s infraumbilical midline.We were able to incise, however, there was mesh only encountered.Therefore, we extended our incision superiorly to above the patient¿s umbilicus.We were finally able to enter the peritoneal cavity.The mesh was identified.There was closely adherent small intestine to the undersurface of the mesh.The titanium tacks that were circumferentially located around the mesh were identified as well.The tacks were exposed to the peritoneal surface and small intestine, was closely adherent.Metzenbaum scissors were used to dissect some small bowel free from the mesh.There were some serosal injuries made during this dissection.Therefore, those serosal injuries were oversewn 3-0 vicryl suture [sic].We continued inferiorly to expose the mesh and opening up the midline in order to further remove the mesh from the intraperitoneal surface.There were areas where the omentum had grown into the mesh.The omentum was then transected and tied between 2 ligatures.Finally, the mesh was completely freed from the bowel, omentum, and anterior abdominal wall.This was passed off and sent as specimen.We then explored the intraperitoneal cavity.There were some 3 titanium tacks within the abdominal wall that was then removed as well.We then cleared the anterior abdominal wall of any adhesions using metzenbaum scissors out through the right and left pericolic gutters.The patient¿s liver was palpated.This appeared to be quite scarred, but there were no definite masses.A green moistened towel was then placed in the intraperitoneal cavity.We began our dissection of the retrorectus space by incising the linea alba.The retrorectus space on the left side had 2 titanium tacks within it.These were removed.There was some scar tissue due to the transabdominal fixation suture with tack placed in.We continued our dissection of the retrorectus space by keeping the rectus abdominis muscle superior and attached to the anterior sheath.The posterior sheath was dissected free of the muscular component.We then encountered the rib superiorly.We then continued our dissection inferiorly out to the lateral aspect of the rectus complex.The inferior epigastric vessels were kept intact with the muscular components as well.Similarly on the right side, we were able to enter the linea alba.We then encountered the muscular component of the abdominis rectus.This was kept superior and intact to the anterior rectus.The posterior rectus was completely freed from the muscular component out to the lateral aspect of the rectus complex.The inferior epigastric vessels were all kept intact with the muscular component on the right side.We opened up the linea alba completely.We encountered the ribs on the right side as well.We continued with our dissection up to the xiphoid process.We then connected the retrorectus spaces by developing a plane through the midline in order to allow for adequate mesh overlap superiorly and inferiorly.Once we had completed the dissection, we tried to close the midline, however, there was undue tension.We were then able to incise the posterior sheath on the left side more to enter the preperitoneal space.The transverse abdominis was divided in order to release the posterior sheath from the internal oblique.We were able to enter the preperitoneal space to dissect laterally under the ribs in order to separate the abdominal component.We continued separation by incising the rest of the posterior sheath and developing the preperitoneal space inferiorly.We continued until we encountered the psoas muscle on the left side.With this mobilization, we were able to bring the midline closer to closing without undue tension.However, superiorly, still along the 5 cm of the superior portion of the incision there was still undue tension.Therefore, on the right side, we were able to incise the posterior sheath margin into the preperitoneal space.We had to divide the transversus abdominis where it had inserted into the posterior sheath.This allowed for approximately 4 cm of mobilization of the components on the right side.On the left side, we achieved 5 cm of mobilization.The midline was coming together without any tension.The green towel was removed from the abdomen we then irrigated copiously with saline.Two 19 french round blake drains were then placed within the retrorectus space.These were brought up to the inferior abdomen.2-0 nylon suture were used to fix this to the skin.We then elected to close the anterior sheath with a running 2-0 pds suture.This was done on a ct1 needle.8 mm bites were taken of the anterior sheath fascia.We used two of these sutures to close the anterior sheath both from the superior aspect and the inferior aspect.Once this was closed adequately, we once again irrigated the deep dermal and subcutaneous tissues.Due to the patient¿s 5 cm thick abdominal wall, another 19 french round blake drain was placed in the anterior aspect of this wound.It was brought up though the inferior aspect of the abdominal wall.2-0 vicryl sutures were then used to close the deep dermal space.Once this was closed, staples were applied to the skin.Finally, the periwound was cleansed.Benzoin was applied to the periwound.Dermabond was applied to the transfascial fixation suture site.Black sponge was then cut to 24 x 2 cm.This was placed over the staple line.Wound vac cassette drape was then applied over the sponge.The suction device was applied to the wound vac sponge.There were no leaks.This then concluded the procedure.The patient was extubated and transferred to the stretcher and had an abdominal binder placed.Transfer to the pacu for further recovery.Please see the anesthesia record for total iv fluids, estimated blood loss.The mesh due to the patient¿s history of colon cancer was sent for pathologic review.¿ (b)(6) 2013: implant sticker/record.Gore® bio-a® tissue reinforcement.Site: ¿abdomen.¿ cat #: fs2030.Lot #: 10676607.Size: 20cm x 30cm.Expiration date: 2015-08.Quantity: ¿1.¿ manufacturer: ¿gore.¿ pathology: not provided.Implant #2 preoperative complaints: (b)(6) 2019: (b)(6).(b)(6), md.Preoperative diagnosis: recurrent incisional hernia, non-incarcerated.Implant #2 procedure: laparoscopic lysis of adhesions with incisional hernia repair with 12 cm round gore synecor mesh.[implant: gore® synecor intraperitoneal biomaterial; gkfc12/18211171; 12 cm diameter.] implant #2 date: (b)(6) 2019 [hospitalization dates not provided.] (b)(6) 2019: (b)(6).(b)(6), md.Operative report.Postoperative diagnosis: recurrent incisional hernia, non-incarcerated.Anesthesia: general.Wound classification: not provided.Procedure: ¿the patient was brought to the operating room and placed in the supine position.He had received ancef for infection prophylaxis.He had lower extremity sequential devices placed for dvt prophylaxis.Once under general endotracheal anesthesia, his abdomen was clipped of hair and prepared using chlorhexidine solution.Sterile drapes were then placed.An incision was made in the left abdomen.A veress needle was inserted into the abdomen.Carbon dioxide insufflation was begun and continued to achieve a pressure of 15 mmhg.Once this was achieved, a 5 mm trocar was inserted.Exploratory laparoscopy revealed copious amounts of intra-abdominal adhesions to his anterior abdominal wall.We placed another 5 mm trocar into the right upper abdomen.We placed another 5 mm trocar into the right lateral abdomen and the right lower abdomen.We then began with our lysis of adhesions.We used cautery scissors.There was one area of small intestine that was adherent to the right lower abdomen.Cold scissors only was used here.No cautery was used.We then were able to identify the hernia defect slightly to the right of the umbilicus.This only had incarcerated omentum within it.Lysis of adhesions time was 35 minutes.Once we revealed the hernia defect, we were able to place a 12 cm round synecor mesh into the patient¿s abdomen.We then were able to affix this to the peritoneal surface using the securestrap tacker.Four of the #1 prolenes were then placed at the 12, 3, 6, and 9 o¿clock positions using the pmi suture passer.These were passed through the abdominal wall through the mesh, back up through the mesh and the abdominal wall.Finally, then we were able to inspect the abdomen for any bleeding or any bowel injury.None was identified.Therefore, we released the pneumoperitoneum.All the trocars were removed.We infiltrated with 0.5% marcaine.We then were able to close all the skin incisions using 4-0 monocryl.Dermabond was applied as a sterile dressing.The patient then was awoken from general anesthesia.As he was transferred to a stretcher, an abdominal binder was put in place.¿ (b)(6) 2019: implant sticker/record.Gore® synecor intraperitoneal biomaterial.Site: ¿abdomen.¿ cat #: gkfc12.Lot #: 18211171.Size: 12 cm diameter.Expiration date: 2021-05-15.Pathology: not provided.Explant preoperative complaints: (b)(6) 2019: (b)(6).(b)(6), md.Preoperative diagnosis: abdominal pain.Explant procedure: removal of herniorrhaphy mesh with primary incisional hernia repair with prolene suture.Explant date: (b)(6) 2019 [hospitalization dates not provided.] (b)(6) 2019: (b)(6).(b)(6), md.Operative report.Postoperative diagnosis: abdominal pain.Anesthesia: general.Specimens: mesh.Wound classification: not provided.Procedure: ¿the patient was brought to the operating room and placed in the supine position.He had received ancef for infection prophylaxis.He had lower extremity sequential devices placed for deep venous thrombosis prophylaxis.Once under general endotracheal anesthesia, his abdomen was clipped of hair and prepared using chlorhexidine solution.Sterile drapes were then placed.A 15 blade was used to make an incision around the umbilicus.We then dissected down through the subcutaneous fat and then through the scar tissue around his mesh, we identified the seroma cavity.Here, we opened this, approximately 2 cm in size.We were then able to use culture swabs in order to sample some of the fluid here.We then continued with cautery in order to dissect around the scar tissue capsule around the mesh.We were able to identify the rectus muscle bilaterally.This was peeled off of the mesh.Several of the securestrap tacks were identified.These were removed as they were identified.The 4-0 prolene sutures that were holding the mesh in place were also cut and removed in their entirety.Finally, the entire mesh was free of the surrounding scar tissue and muscle and was excised and sent for pathologic review.We then irrigated the wound.There was no sign of any purulence.There was no adherent bowel.We were then able to continue with our closure.We selected 0 prolene suture.We began it at the superior portion of the defect and then closed in a running fashion in order to allow for complete closure.We then ran a second suture inferiorly to the midline and then the sutures were tied.We then irrigated again with saline.We then reimplanted the umbilical stalk using a 2-0 vicryl suture.We were then able to close the deep subcutaneous tissues with interrupted 2-0 vicryl sutures.We closed the dermal level using interrupted 3-0 vicryl sutures.Finally, the skin was closed using a running 4-0 monocryl.Dermabond was applied as a sterile dressing.The patient tolerated the procedure without any difficulty.He was extubated.As he was transferred to a stretcher, an abdominal binder was put in place.Please see the anesthesia record for total intravenous fluids and estimated [sic]¿ pathology: not provided.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may have not been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2013, whereby a gore® synecor® intraperitoneal biomaterial was implanted.It was also reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2019, whereby a gore® bio-a® tissue reinforcement was implanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: hernia recurrence, dense adhesions, seroma.Additional event specific information was not provided.

Brand Name
GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key25085614
Report Number3003910212-2026-01657
Device Sequence Number10565975
Product Code FTL
UDI-Device Identifier00733132635344
UDI-Public(01)00733132635344(17)210515
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K152609
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/15/2021
Device Catalogue NumberGKFC12
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2026
Initial Report FDA Received Date05/05/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/16/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age56 YR
Patient SexMale
Patient Weight105 KG